Dr Oz: Are You Taking Pills You Don’t Need?
Dr Oz asked, “Could you be taking pills you don’t need?” One woman shared that inside her medicine cabinets were 20 medications. She said she felt like she needed to have it all at her fingertips just in case they’re needed, and Dr Oz said he can understand that, but sometimes too much of a good thing becomes an issue.
Dr Oz wanted to hopefully help his viewers take pills in a smarter way, or take less pills in general. First he wanted to tackle laxatives. The woman shared that laxatives are her friend and will even take them when a big event is coming up and she feels a little bloating.
Dr Oz: Natural Laxatives
Dr Oz said there are times you need laxatives, and times when you don’t. He explained that we have fluid in our bodies and that fluid is supposed to be filled with electrolytes. He said you have to have the right amount of fluid with the right amount of electrolytes.
If you take a laxative, they trick the body, and not only do you get rid of waste, but you also get rid of a lot of fluid as well. All the electrolytes are then thrown off because of the wrong amount of fluid, which is dehydration. He said this can actually lead to seizures. To help with bowel movements, instead of taking a laxative, Dr Oz suggested you follow “the CRAP Diet.” It stands for Cranberries, Raisins, Apricots, and Prunes, which are all dried fruits that are natural laxatives.
Dr Oz: Better Cold Remedy
Dr Oz then pointed out the numerous cold medicines that we often keep in our cabinets. Dr Oz explained that a new study came out looking at a problem with decongestants and acetaminophen. He said they’re commonly taken together and often packaged together, which he said was a concern.
When you get congested, blood vessels swell up and leak fluid. The fluid forces the membranes to swell up, which is why you feel like there’s a lot of mucus in your nose. We then tend to take a decongestant, which shrinks the blood vessels back down. But when you combine them acetaminophen, the blood vessels outside of the nose become too strongly shrunk down. It can cause high blood pressure.